Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

August 9, 2020Scott County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 9, 2020, 8:47 PM CDT for Scott County, Minnesota. It was in force for 88 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2020, 8:47 PM CDT (01:47 UTC)
Expired
Aug 9, 2020, 10:15 PM CDT
In force
88 min
Issued by
NWS Twin Cities, MN

County Scott County, MN

The radar

The Minneapolis radar (KMPX), 12 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 9:27 PM CDTHAIL 1.251 Ssw Victoria, MN.
Aug 9, 9:27 PM CDTHAIL 1.251 Ssw Victoria, MN
Aug 9, 9:30 PM CDTHAIL 1.753 Wsw Chanhassen, MN.
Aug 9, 9:30 PM CDTHAIL 1.753 Wsw Chanhassen, MN
Aug 9, 9:37 PM CDTHAIL 1.252 Wsw Chanhassen, MNCONTINUOUS HAIL, THE LARGEST 1.25 INCHES.
Aug 9, 9:45 PM CDTHAIL 1.253 Sw Chanhassen, MN.
Aug 9, 9:45 PM CDTHAIL 1.253 Sw Chanhassen, MN
Aug 9, 9:45 PM CDTHAIL 1.751 Sse Victoria, MNTHERE HAS BEEN NUMEROUS REPORTS OF LARGE HAIL, UP TO GOLF BALL SIZE FROM VICTORIA, EASTWARD TO CHANHASSEN.
Aug 9, 9:45 PM CDTHAIL 2.51 S Victoria, MNSOCIAL MEDIA PICTURE OF 2.5 INCH DIAMETER HAIL IN VICTORIA.
Aug 9, 9:55 PM CDTHAIL 13 Se Chanhassen, MNSOCIAL MEDIA PICTURE.
Aug 9, 9:57 PM CDTHAIL 22 Wsw Chanhassen, MN2 INCH HAIL AT THE NWS OFFICE.
Aug 9, 10:03 PM CDTHAIL 21 Ene Chanhassen, MNHAIL STONES BETWEEN 1.75 TO 2.25 INCHES IN DIAMETER. TIME ESTIMATED FROM RADAR.
Aug 9, 10:08 PM CDTHAIL 11 Wnw Eden Prairie, MN.
Aug 9, 10:08 PM CDTHAIL 11 Wnw Eden Prairie, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2342 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

225 
WWUS83 KMPX 100147
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
847 PM CDT Sun Aug 9 2020
 
MNC019-037-053-139-100315-
Hennepin-Dakota-Scott-Carver-
847 PM CDT Sun Aug 9 2020

...URBAN AND SMALL STREAM FLOODING EXPECTED ACROSS THE SOUTHWEST 
TWIN CITIES METRO...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Hennepin...Dakota...Scott...Carver...

* Until 1015 PM CDT.

* At 846 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area. Over an inch of rain has already fallen.

* Some locations that will experience flooding include...
  Bloomington, Eagan, Eden Prairie, Burnsville, Apple Valley, Edina,
  Shakopee, Richfield, Savage, Chaska, Chanhassen and Prior Lake.

Additional rainfall of another inch is expected over the area. This 
additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4488 9329 4483 9320 4473 9323 4475 9357
      4484 9375 4489 9362

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 7:15 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 9, 7:15 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
715 PM CDT Sun Aug 9 2020

.Updated for 00Z Aviation Discussion...
Issued at 702 PM CDT Sun Aug 9 2020

&&

.SHORT TERM...(This evening through Monday night)
Issued at 204 PM CDT Sun Aug 9 2020

Visible imagery shows clearing skies across the western and
southern portion of the area in the wake of the convectively
enhanced shortwave trough moving into northwest Wisconsin.
Convection continues to develop with that feature, but will be out
of the area before the start of the forecast period. However, the
cold frontal boundary remains to our northwest, and the mid/upper
shortwave trough helping to push that through the region won't
arrive until tonight. Widespread convection is ongoing in
association with these features, but it may have difficulty
persisting too far into our area tonight. The guidance is mixed on
how well convection will survive/develop as the system moves
through tonight. We still have plenty of elevated CAPE in place
(MUCAPE values AOA 2500 J/Kg across much of the area), but things
are capped with respect to activity that would be rooted in the
boundary layer and MLCAPE across the northwest forecast area is
AOB 1000 J/Kg. This may recover a bit, and should the activity to
the northwest grow upscale sufficiently it may not matter.
However, we're seeing some height rises in the wake of the MCV,
and we also have some low-level ridging and lack of convergence
progged ahead of the frontal boundary as it moves through the
area. Kept chance PoPs given the uncertainty, but wouldn't be
surprised if most of the activity stays to our north.

Any lingering precipitation should quickly exit the area Monday
morning, with high pressure building in from the west through the
day. Ridging will remain in place through Monday night, with
seasonably dry weather across the area.

.LONG TERM...(Tuesday through Sunday)
Issued at 204 PM CDT Sun Aug 9 2020

The upper trough over the region will shift northeast by the
middle of the week, and large scale pattern looks to evolve toward
western troughing/eastern ridging by the end of the week.
Return flow looks to setup across the region for the latter part
of the week, increasing precipitation chances for us from Thursday
into the weekend. The deterministic and ensemble guidance is in
good agreement on this overall large scale pattern, but there is
understandably still plenty of spread in the details. As a result,
we will still have chance PoPs for much of the time from Thursday
into the weekend. That being said, late Thursday and Saturday
currently look to have the best chance for widespread activity
with decent consensus on synoptic scale forcing during those
periods. Temperatures look to be a bit above normal through most
of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 702 PM CDT Sun Aug 9 2020

Generally VFR conditions throughout. A cold front will move
through the region overnight and this could be the focus for
showers and thunderstorms. However, this has been trending
downward recently, so for that reason removed mention of thunder
from the TAFs. The risk is non-zero, but too low to include in the
TAFs. On Monday expect northwest winds.

KMSP...
VFR conditions. Southwest winds will become northwest as a cold
front passes through. This could produce a few thunderstorms, but
overall the risk is too low to mention in the TAFs as this time.

/OUTLOOK FOR KMSP/
TUE...VFR. Wind SW at 5-10 kt.
WED...VFR. Wind SE at 10 kt.
THU...VFR with MVFR/TSRA possible. Wind SE at 10G20 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...JRB
Hazardous weather outlook, Aug 9, 7:39 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
739 PM CDT Sun Aug 9 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
110045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
739 PM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

There is still a Slight Risk of severe thunderstorms today and
tonight, but the potential is trending downward. The primary
threats are damaging winds, large hail, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periodic thunderstorms are possible Wednesday through Saturday.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed if storms develop later
this evening.

jrb

In the hours before

Special weather statement, Aug 9, 7:52 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
752 PM CDT Sun Aug 9 2020

MNZ060-069-070-100115-
Dakota-Hennepin-Scott-
752 PM CDT Sun Aug 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENNEPIN...
NORTHWESTERN DAKOTA AND NORTHEASTERN SCOTT COUNTIES...

At 751 PM CDT, a strong thunderstorm was located over Shakopee, or 14
miles southwest of Minneapolis, moving east at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Minneapolis, Bloomington, Eagan, Eden Prairie, Burnsville, Edina,
Shakopee, Richfield, Savage, Prior Lake, Mendota Heights and MSP
International Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4473 9351 4486 9352 4494 9325 4480 9314
TIME...MOT...LOC 0051Z 248DEG 10KT 4481 9346

JLT
Special weather statement, Aug 9, 8:13 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
813 PM CDT Sun Aug 9 2020

MNZ060-068>070-100200-
Dakota-Hennepin-Carver-Scott-
813 PM CDT Sun Aug 9 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HENNEPIN...NORTHWESTERN
DAKOTA...NORTHEASTERN SCOTT AND EAST CENTRAL CARVER COUNTIES...

At 813 PM CDT, a strong thunderstorm was located over Eden Prairie,
or 15 miles southwest of Minneapolis, moving east at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Minneapolis, St. Paul, Bloomington, Eagan, Eden Prairie, Burnsville,
Minnetonka, Apple Valley, Edina, St. Louis Park, Shakopee and
Richfield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4476 9379 4487 9380 4500 9321 4477 9317
TIME...MOT...LOC 0113Z 248DEG 10KT 4483 9351

JLT
Special weather statement, Aug 9, 8:47 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
847 PM CDT Sun Aug 9 2020

MNC019-037-053-139-100315-
Hennepin-Dakota-Scott-Carver-
847 PM CDT Sun Aug 9 2020

...URBAN AND SMALL STREAM FLOODING EXPECTED ACROSS THE SOUTHWEST
TWIN CITIES METRO...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Hennepin...Dakota...Scott...Carver...

* Until 1015 PM CDT.

* At 846 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area. Over an inch of rain has already fallen.

* Some locations that will experience flooding include...
  Bloomington, Eagan, Eden Prairie, Burnsville, Apple Valley, Edina,
  Shakopee, Richfield, Savage, Chaska, Chanhassen and Prior Lake.

Additional rainfall of another inch is expected over the area. This
additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4488 9329 4483 9320 4473 9323 4475 9357
      4484 9375 4489 9362

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:52 PM CDTSpecial Weather StatementMPXHennepin23 min
Aug 9, 8:13 PM CDTSpecial Weather StatementMPXHennepin47 min
Aug 9, 9:00 PM CDTSpecial Weather StatementMPXScott30 min
Aug 9, 9:21 PM CDTSpecial Weather StatementMPXCarver54 min
Aug 9, 9:30 PM CDTSevere Thunderstorm WarningMPXCarver45 min
Aug 9, 9:39 PM CDTSevere Thunderstorm WarningMPXHennepin, Scott51 min
Aug 9, 10:14 PM CDTSpecial Weather StatementMPXHennepin46 min
Aug 9, 10:27 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Sherburne, Wright48 min
Aug 9, 10:27 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Scott27 min
Aug 9, 10:48 PM CDTSevere Thunderstorm WarningMPXWright57 min
Aug 9, 11:16 PM CDTSevere Thunderstorm WarningMPXHennepin44 min
Aug 9, 11:40 PM CDTSevere Thunderstorm WarningMPXWright50 min
Aug 9, 11:56 PM CDTSevere Thunderstorm WarningMPXHennepin49 min
Aug 10, 12:28 AM CDTSevere Thunderstorm WarningMPXWright32 min
Aug 10, 12:41 AM CDTSevere Thunderstorm WarningMPXHennepin49 min
Aug 10, 12:42 AM CDTSpecial Weather StatementMPXHennepin63 min
Aug 10, 12:54 AM CDTSevere Thunderstorm WarningMPXCarver, Hennepin51 min
Aug 10, 1:21 AM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Scott39 min
Aug 10, 1:29 AM CDTSpecial Weather StatementMPXHennepin61 min
Aug 10, 1:48 AM CDTFlash Flood WarningMPXCarver, Hennepin, Scott4 hr
Aug 10, 1:57 AM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Washington48 min
Aug 10, 2:04 AM CDTSevere Thunderstorm WarningMPXMeeker, Wright26 min
Aug 10, 2:08 AM CDTSevere Thunderstorm WarningMPXRice, Scott37 min
Aug 10, 2:20 AM CDTSevere Thunderstorm WarningMPXDakota, Scott40 min
Aug 10, 2:31 AM CDTSevere Thunderstorm WarningMPXWright44 min
Aug 10, 2:41 AM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott49 min
Aug 10, 2:43 AM CDTSevere Thunderstorm WarningMPXCarver, Scott32 min
Aug 10, 3:06 AM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin54 min
Aug 10, 3:15 AM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs45 min
Aug 10, 3:29 AM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice46 min
Aug 10, 3:34 AM CDTSpecial Weather StatementMPXSherburne56 min
Aug 10, 3:46 AM CDTSevere Thunderstorm WarningMPXRice44 min
Aug 10, 3:58 AM CDTSpecial Weather StatementMPXDakota32 min
Aug 10, 4:10 AM CDTSevere Thunderstorm WarningMPXGoodhue, Rice50 min
Aug 10, 4:16 AM CDTSevere Thunderstorm WarningMPXSteele, Waseca59 min
Aug 10, 5:08 AM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca22 min
Aug 10, 5:27 AM CDTSevere Thunderstorm WarningMPXGoodhue, Rice17 min
Aug 10, 7:44 AM CDTSpecial Weather StatementMPXBlue Earth31 min
Aug 10, 8:03 AM CDTSpecial Weather StatementMPXWaseca27 min
Aug 10, 8:10 AM CDTSevere Thunderstorm WarningMPXWaseca35 min
Aug 10, 8:36 AM CDTSevere Thunderstorm WarningMPXFreeborn, Steele28 min
Aug 10, 3:26 AM CDTSpecial Weather StatementMPXPierce49 min
Aug 10, 5:21 AM CDTSpecial Weather StatementMPXRusk54 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.